Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 263, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Dec 25, 2016, 2:31 PM CST for Butler County, Seward County, Nebraska. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2016, 2:31 PM CST (20:31 UTC)
- Expired
- Dec 25, 2016, 3:00 PM CST
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 2:41 PM CST | TSTM WND DMG | Seward, NE | 5TH WHEEL TRAILERS BLOWN AROUND AND SOME KNOCKED OVER AT MEYER FORD IN SEWARD |
| Dec 25, 2:44 PM CST | TSTM WND DMG | 1 N Seward, NE | SHED DAMAGED AT FARMSTEAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 404 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WUUS53 KOAX 252031
SVROAX
NEC023-159-252100-
/O.NEW.KOAX.SV.W.0263.161225T2031Z-161225T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
231 PM CST SUN DEC 25 2016
The National Weather Service in OMAHA has issued a
* Severe Thunderstorm Warning for...
Southeastern Butler County in east central Nebraska...
Seward County in southeastern Nebraska...
* Until 300 PM CST
* At 231 PM CST, a severe thunderstorm was located 5 miles east of
Beaver Crossing, or 22 miles east of York, moving northeast at 60
mph. 64 mph winds were reported at Friend at 224 PM.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Seward, Milford, Beaver Crossing, Staplehurst, Garland, Dwight,
Bee, Goehner and Tamora.
This includes INTERSTATE 80 IN NEBRASKA between MILE MARKERs 369 and
385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4070 9716 4078 9733 4117 9712 4106 9692
4085 9693
TIME...MOT...LOC 2031Z 208DEG 51KT 4078 9718
HAIL...<.75IN
WIND...60MPH
$$
DERGAN1 follow-up statement
250
WWUS53 KOAX 252055
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
255 PM CST SUN DEC 25 2016
NEC023-159-252101-
/O.EXP.KOAX.SV.W.0263.000000T0000Z-161225T2100Z/
Butler NE-Seward NE-
255 PM CST SUN DEC 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND SEWARD
COUNTIES WILL EXPIRE AT 300 PM CST...
The storms which prompted the warning were moving northeast of the
Dwight area, then should exit the warning area. Therefore the
warning will be allowed to expire. However gusty winds are still
possible behind this line of stroms.
LAT...LON 4070 9716 4078 9733 4117 9712 4106 9692
4085 9693
TIME...MOT...LOC 2051Z 270DEG 51KT 4101 9702
$$
DERGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 2:31 PM CST, 0 minutes earlier.
Area forecast discussion, Dec 25, 2:31 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
231 PM CST Sun Dec 25 2016
.UPDATE...
Issued at 228 PM CST Sun Dec 25 2016
Latest HIRES models indicate winds over the nrn CWA will likely
reach advisory criteria by this evening. Thus will go with a
headline from this evening until Monday at noon.
&&
.SHORT TERM...(tonight through Wednesday)
Issued at 228 PM CST Sun Dec 25 2016
88D mosaic this afternoon showing a fast moving narrow line of
convection approaching the wrn CWA. Strong llvl moisture advection
was providing an ample source with PWS values around an inch just
ahead of the line of storms. So far..severe reports have been
modest and concentrated over central KS with wind gusts the
primary hazard. GID 88D vel products have hinted at a few possible
quick spin-ups along the shear zone...but so far nothing
reported. Will definitely have to watch for this as the line
migrates across the CWA.
At any rate...HRRR/RAP13 are in very good agreement thunderstorm
activity should be clearing the ern CWA early this evening with
cloud cover dissipating toward midnight.
On Monday...pressure gradient is progged to remain tight as deep
deep surface low...currently centered over nern CO...quickly lifts
into the wrn Great Lakes region. Thus...expect relatively stout
winds to persist pretty much through the day...particularly over
the nrn CWA.
Otherwise...dry conditions expected through the rest of the fcst pd.
.LONG TERM...(Wednesday night through Sunday)
Issued at 228 PM CST Sun Dec 25 2016
The GFS and ECM are in good agreement no active weather is on tap
thru the ext pds. And with near zonal large scale flow prevailing
aloft...chance for any significant cold air intrusions into the
lower 48 are slim at best. This will allow for above normal temps
heading into next weekend with highs generally int the upper 30s/low
40s and overnight lows in the mid 20s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Dec 25 2016
Widespread IFR to LIFR cigs/vsbys will continue through the
afternoon across all of eastern Nebraska as gusty southeast winds
20 to 30kt pump low level moisture into the area. Occasional
showers and a few thunderstorms will also develop through the
afternoon, and move north-northeast near 50kt. Thus storms will
only affect TAF sites for a short period of time before moving
off. However a line of thunderstorms is expected to swing through
eastern Nebraska between 20Z and 00Z, with a good chance for
storms at TAF sites for a few hours. Behind this line, improving
conditions to VFR are forecast by the 03Z to 06Z timeframe. Low
level wind shear will also continue as southeast winds near 55kt
at FL020 will gradually turn southwesterly this evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 6 PM this evening to noon CST Monday for
NEZ011-012-015>018-031>034.
IA...Wind Advisory from 6 PM this evening to noon CST Monday for
IAZ043.
&&
UPDATE...DEE
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DerganHazardous weather outlook, Dec 25, 11:33 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CST SUN DEC 25 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-260745- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1133 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS SHOULD OCCUR ACROSS THE OUTLOOK AREA TODAY. SURFACE WINDS WILL BE INCREASING...INTO THE 25 TO 35 MPH RANGE. SOME STORMS MAY PRODUCE OUTFLOW WINDS...WHICH COULD CAUSE STRONGER WINDS TO MIX DOWN FROM ALOFT. GUSTS OF AROUND 50 MPH OR MORE ARE POSSIBLE. WITH THE GROUND MOSTLY FROZEN...MUCH OF THE RAIN THAT OCCURS WILL RUN OFF INTO CREEKS AND RIVERS. RAPID RUNOFF COULD CAUSE RISING STREAM LEVELS. THIS COULD BREAK UP ICE COVER AND CAUSE POTENTIAL ICE JAMS. GUSTY WESTERLY WINDS ARE EXPECTED THIS EVENING AND TONIGHT. WINDS COULD GUST OVER 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY WINDS THAT MAY PRODUCE DAMAGE OR ANY FLOODING THAT DEVELOPS.
In the hours before
Special weather statement, Dec 25, 2:06 PM CST, 25 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
206 PM CST SUN DEC 25 2016
NEZ050-051-065-066-078-088-252045-
Jefferson NE-Seward NE-Saunders NE-Saline NE-Lancaster NE-Butler NE-
206 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER...SEWARD...
SALINE...NORTHWESTERN JEFFERSON...SOUTHWESTERN SAUNDERS AND
NORTHWESTERN LANCASTER COUNTIES UNTIL 245 PM CST...
At 205 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmont to 3 miles northeast of Ohiowa to
near Alexandria. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Seward, Crete, Milford, Friend, Utica, Dorchester, Beaver Crossing,
Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee, Ulysses,
Daykin, Goehner, Cordova, Tobias, Tamora and Blue River State
Recreation Area.
This includes the following highways...
HIGHWAY 92 IN NEBRASKA between MILE MARKERs 423 and 425.
INTERSTATE 80 IN NEBRASKA between MILE MARKERs 366 and 388.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4022 9735 4025 9737 4093 9737 4124 9707
4104 9690 4054 9691
TIME...MOT...LOC 2005Z 213DEG 53KT 4064 9756 4045 9742 4025 9736
DERGANThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:06 PM CST | Special Weather Statement | OAX | Saline, Seward | 39 min |
| Dec 25, 2:41 PM CST | Special Weather Statement | OAX | Gage, Lancaster | 34 min |
| Dec 25, 2:46 PM CST | Special Weather Statement | OAX | Butler, Colfax, Stanton | 44 min |
| Dec 25, 2:50 PM CST | Wind Advisory | OAX | Antelope, Boone, Burt, Cedar, Cuming, Knox and 5 more | 13 hr |
| Dec 25, 3:02 PM CST | Severe Thunderstorm Warning | OAX | Butler, Dodge, Saunders | 28 min |
| Dec 25, 3:15 PM CST | Special Weather Statement | OAX | Johnson, Lancaster, Otoe, Saunders | 30 min |
| Dec 25, 3:18 PM CST | Special Weather Statement | OAX | Cuming, Dodge | 42 min |
| Dec 25, 3:52 PM CST | Special Weather Statement | OAX | Cass, Douglas, Otoe, Sarpy, Washington | 23 min |
| Dec 25, 4:07 PM CST | Special Weather Statement | OAX | Burt, Thurston | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.